Alert archive / Indiana / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 128, NWS Northern Indiana

July 28, 2010Elkhart County, LaGrange County, Indiana; Cass County, Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jul 28, 2010, 2:52 PM EDT for Elkhart County, LaGrange County, Indiana; Cass County, Saint Joseph County, Michigan. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2010, 2:52 PM EDT (18:52 UTC)
Expired
Jul 28, 2010, 3:45 PM EDT
In force
53 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Elkhart County, IN, LaGrange County, IN, Cass County, MI, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 45 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 1:20 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2010-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1489 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2010-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1489 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 1:26 PM EDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jul 28, 1:26 PM EDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
126 PM EDT WED JUL 28 2010

.AVIATION...
LINE OF CONVECTION BEGINNING TO FIRE ALONG PRE FRONTAL BOUNDARY
DRAPED ACROSS SOUTHERN MICHIGAN SOUTHWEST TO NEAR KSBN. OVER THE NEXT
SEVERAL HOURS STORMS WILL CONTINUE TO DEVELOP AND POTENTIALLY
IMPACT THE TERMINALS THROUGH LATE AFTERNOON WITH GUSTY WINDS THE
PRIMARY THREAT. SCT STORMS POSSIBLE UNTIL COLD FRONT CLEARS THE
AREA LATER THIS EVENING/EARLY OVERNIGHT WARRANTING VCTS THROUGH
ROUGHLY MIDNIGHT. IF TERMINALS RECEIVE RAINFALL SHALLOW GROUND FOG
POSSIBLE AS CLEARING BEGINS BEHIND BOUNDARY LATE BUT CONDS IMPROVE
QUICKLY TO VFR WITH N TO NE WINDS AROUND 5 KNOTS BY MORNING.

&&

PREV DISCUSSION... /ISSUED 410 AM EDT WED JUL 28 2010/

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT/FRIDAY MORNING...

SURFACE FRONT AND ASSOCIATE BOUNDARY LAYER TROF IS POISED TO SLOWLY
MOVE INTO THE REGION THIS MORNING. CONVECTION HAS BEEN PERSISTENT
ALL NIGHT/EARLY MORNING. WHILE THE ENTIRE AREA HAS SLOWED DOWN OVER
THE PAST COUPLE OF HOURS...THERE DOES APPEAR TO BE SOME OUTFLOW
INDUCED REDEVELOPMENT ALONG THE SOUTHER EDGE. THE CURRENT
PRECIPITATION PATTERN IS SIMILAR TO THE WRF AND NAM MODELS...BUT
BOTH FO THESE SOLUTIONS APPEAR TO BE SLOWER.  PROFILER AND VWP SHOW
A WELL PRONOUNCED JET STARTING TO ROUND THE BASE OF THE TROF OVER
MN/IA AND THIS APPEARS TO HAVE ENHANCED REDEVELOPMENT OF CONVECTION
ALONG THE WESTERN PORTION OF THE TROF/FRONT.  THIS FEATURE IS
HANDLED WELL BY SREF/WRF/NAM...ALTHOUGH AGAIN THE MODELS APPEAR TO
BE TOO SLOW WITH THE SYNOPTIC DEVELOPMENT OF THE FRONT.

WITH THIS IN MIND...HAVE USED A BLEND OF MODELS AND PREVIOUS
FORECASTS TO GET THE POP/WX/WIND PATTERNS...BUT HAVE SHIFTED THESE
TEMPORALLY TO BE ABOUT 3 HOURS FASTER THAN THE MODEL OUTPUT.

INSTABILITY AND MOISTURE POOLING AHEAD OF THE FRONT AND CONVECTIVE
TEMPERATURES WILL INCREASE THE RISK OF SEVERE POTENTIAL WITH THE
INTIAL THUNDERSTORM DEVELOPMENT. HAVE INCLUDED HEAVY RAIN AND GUSTY
WINDS FOR THE LATE AFTERNOON/EVENING.  AFTER THE TROF/FRONT SHIFT
SOUTH THE SEVERE POTENTIAL WILL DIMINISH RAPIDLY.

WITH THE TEMPORAL CHANGES IN THE GRIDS HAVE MADE CHANGES TO THE
SENSIBLE WEATHER AS WELL. HAVE BUMPED MAX TEMPS DOWN A BIT...BUT
HAVE KEPT THE DEWPOINTS HIGH AS THERE WILL LIKELY BE STRONG MOISTURE
POOLING AHEAD OF THE PRECIPITATION. WITH DEWPOINTS EXPECTED TO BE IN
THE MIDDLE TO UPPER 70S...HEAT INDEX WILL BE APPROACHING THE 100
DEGREE MARK FOR A FEW HOURS LATE THIS AFTERNOON. WITH A LARGE NUMBER
OF COUNTY FAIRS ONGOING...ISSUING A HEAT ADVISORY FOR THE SOUTHERN
TWO-THIRDS OF THE FORECAST.

COOLER AND DRIER AIR WILL SETTLE ACROSS THE AREA THURSDAY AND
THURSDAY NIGHT AND HAVE ONLY MADE MINOR ADJUSTMENTS TO THE GRIDS.

.LONG TERM...
FRIDAY THROUGH TUESDAY...AN UPPER LEVEL RIDGE OVER THE SE CONUS WILL
SHIFT GRADUALLY WEST AND FLATTEN AS A NEGATIVE HEIGHT ANOMALY
DEVELOPS OVER CENTRAL CANADA LATE IN THE PERIOD. THE GFS ANALOG
SIGNALS ALONG WITH THE 00Z ECMWF RUN SUPPORT AN ANOMALOUSLY STRONG
UPPER LEVEL WIND FIELD UPSTREAM AND NORTH OF THE FORECAST AREA. THIS
PATTERN APPEARS FAVORABLE FOR FAST MOVING SYSTEMS THAT MAY BE ABLE
TO TAP SOMEWHAT LIMITED GULF MOISTURE AND PRODUCE STORMS. HAVE ADDED
A CHANCE FOR STORMS FRIDAY NIGHT BASED ON THE LATEST 00Z GFS AND
ECMWF TIMING OF THE NEXT SHORT WAVE SYSTEM MOVING OUT OF CANADA.
HAVE ALSO ADDED A CHANCE FOR STORMS TUESDAY FOR BETTER CONSISTENCY
WITH SURROUNDING OFFICES. ALSO...THE UPPER AIR PATTERN SHOULD REMAIN
ACTIVE EARLY NEXT WEEK...ALTHOUGH TIMING OF INDIVIDUAL SYSTEMS
CERTAINLY A CHALLENGE WITH THIS TYPE OF PATTERN. IT LOOKS LIKE THE
MEAN GFS MEX ENSEMBLE MOS TEMPS ARE ON TRACK WITH TEMPERATURES
CLOSER TO NORMAL. THE OPERATIONAL GFS MEX CONTINUES TO APPEAR TOO
WARM WITH UPPER 80S AND LOWER 90S EARLY NEXT WEEK.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...HEAT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THIS EVENING FOR INZ008-
     009-012>018-020-022>027-032>034.

MI...NONE.
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ001-002-004-005-
     015-016-024-025.

LM...NONE.
&&

SHORT TERM...LEWIS
LONG TERM...SKIPPER
AVIATION...LUD
Hazardous weather outlook, Jul 28, 5:04 AM EDT, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
504 AM EDT WED JUL 28 2010

INZ008-009-012>018-020-022>027-032>034-OHZ001-002-004-005-015-016-
024-025-290915-
NOBLE-DE KALB-STARKE-PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-
ALLEN IN-WHITE-CASS IN-MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-
BLACKFORD-JAY-WILLIAMS-FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-
VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...KENDALLVILLE...LIGONIER...AUBURN...
GARRETT...KNOX...NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...
BREMEN...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...
BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...
ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
504 AM EDT WED JUL 28 2010 /404 AM CDT WED JUL 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON. SOME STORMS COULD
PRODUCE ISOLATED SEVERE WIND GUSTS AND VERY HEAVY RAINFALL.

BEFORE THE THUNDERSTORMS DEVELOP TODAY...HEAT INDEX VALUES NEAR 10O
DEGREES ARE EXPECTED FOR SEVERAL HOURS DURING THE LATE AFTERNOON
AND EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS FRIDAY NIGHT AND
SATURDAY. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003>007-MIZ077>081-290915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-BERRIEN-CASS MI-
ST. JOSEPH MI-BRANCH-HILLSDALE-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE
504 AM EDT WED JUL 28 2010 /404 AM CDT WED JUL 28 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP LATE THIS MORNING. SOME STORMS COULD
PRODUCE SEVERE WIND GUSTS AND VERY HEAVY RAINFALL. THE STORMS WILL
LAST THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS LATE FRIDAY AND
EARLY SATURDAY.  THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS MORNING AND AFTERNOON.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-290915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
504 AM EDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP DURING THE EARLY MORNING AND CONTINUE
INTO THE EVENING. SOME OF THE STORMS MAY BE SEVERE...CAPABLE OF
PRODUCING WIND GUSTS OF 50 KNOTS LATER THIS MORNING THROUGH THIS
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS LATE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jul 28, 1:59 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
159 PM EDT WED JUL 28 2010

MIZ078>080-281845-
BRANCH MI-CASS MI-ST. JOSEPH MI-
159 PM EDT WED JUL 28 2010

AT 157 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 8
MILES NORTH OF COLON TO 7 MILES WEST OF THREE RIVERS TO 6 MILES
NORTHWEST OF EDWARDSBURG...MOVING EAST SOUTHEAST AT 25 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  THREE RIVERS...
  EDWARDSBURG...
  UNION CITY AND CENTREVILLE...
  COLON AND CONSTANTINE...
  PARADISE LAKE AND FISHERS LAKE...
  COREY LAKE AND MENDON...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR NORTHEASTERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO. BE PREPARED FOR ADDITIONAL STATEMENTS AND
POSSIBLE WARNINGS.

LAT...LON 4207 8487 4187 8548 4176 8589 4176 8602
      4180 8624 4187 8623 4197 8589 4208 8544
TIME...MOT...LOC 1758Z 285DEG 14KT 4206 8537 4195 8577
          4184 8618

FISHER
Special weather statement, Jul 28, 2:34 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
234 PM EDT WED JUL 28 2010

MIZ080-081-281915-
BRANCH MI-HILLSDALE MI-
234 PM EDT WED JUL 28 2010

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LITCHFIELD...OR 12 MILES SOUTH OF
ALBION...MOVING EAST SOUTHEAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...AND BRIEF HEAVY DOWNPOURS ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HILLSDALE...
  JONESVILLE...
  ALLEN...
  MOSCOW...
  NORTH ADAMS...JEROME AND OSSEO...
  SOMERSET CENTER...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR NORTHEASTERN INDIANA AND SOUTHERN MICHIGAN AND
NORTHWESTERN OHIO.

LAT...LON 4207 8436 4183 8436 4200 8497 4208 8495
      4208 8437
TIME...MOT...LOC 1834Z 290DEG 29KT 4207 8476

MCS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 4:15 AM EDTHeat AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Fulton and 12 more15 hr
Jul 28, 3:32 PM EDTSevere Thunderstorm WarningIWXDeKalb, LaGrange, Steuben43 min
Jul 28, 3:33 PM EDTSpecial Weather StatementIWXElkhart, Saint Joseph42 min
Jul 28, 3:43 PM EDTSevere Thunderstorm WarningIWXElkhart, LaGrange, Noble, Saint Joseph62 min
Jul 28, 4:13 PM EDTSevere Thunderstorm WarningIWXDeKalb, Steuben47 min
Jul 28, 4:15 PM EDTSevere Thunderstorm WarningIWXDeKalb, Noble45 min
Jul 28, 4:26 PM EDTSevere Thunderstorm WarningIWXElkhart, Kosciusko, Marshall, Noble64 min
Jul 28, 4:49 PM EDTSpecial Weather StatementIWXMarshall41 min
Jul 28, 4:57 PM EDTSevere Thunderstorm WarningIWXAllen63 min
Jul 28, 5:11 PM EDTSevere Thunderstorm WarningIWXAllen, Huntington, Kosciusko, Wabash, Whitley64 min
Jul 28, 5:18 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall, Miami, Pulaski, Starke and 1 more57 min
Jul 28, 5:39 PM EDTSevere Thunderstorm WarningIWXHuntington, Wells36 min
Jul 28, 6:06 PM EDTSpecial Weather StatementIWXAdams24 min
Jul 28, 6:14 PM EDTSevere Thunderstorm WarningIWXCass, Fulton, Miami, Pulaski, Wabash61 min
Jul 28, 6:16 PM EDTSpecial Weather StatementIWXHuntington, Wabash29 min
Jul 28, 7:09 PM EDTSevere Thunderstorm WarningIWXCass, Miami58 min
Jul 28, 7:24 PM EDTSevere Thunderstorm WarningIWXGrant, Miami, Wabash27 min
Jul 28, 7:48 PM EDTSpecial Weather StatementIWXBlackford, Jay42 min
Jul 28, 5:48 PM EDTSpecial Weather StatementIWXPutnam27 min
Jul 28, 6:19 PM EDTSevere Thunderstorm WarningIWXAllen, Putnam, Van Wert56 min
Jul 28, 6:51 PM EDTSevere Thunderstorm WarningIWXAllen30 min
Jul 28, 1:59 PM EDTSpecial Weather StatementIWXCass, Saint Joseph46 min
Jul 28, 2:34 PM EDTSpecial Weather StatementIWXHillsdale41 min
Jul 28, 2:35 PM EDTAreal Flood AdvisoryIWXCass, Saint Joseph55 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2010Severe Thunderstorm Warnings in Michigan, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.